Weight gain on antidepressants is an oft-cited complaint among people taking these medications, even if denied or minimized by those who prescribe them. Sometimes the unexpected increase in body size may cause more distress than the symptoms of depression itself. Recently I was asked by an acquaintance whether she should stop taking her medication. She was gaining about two pounds a week and did not know how to stop her insatiable appetite. “I never had a weight problem before going on the antidepressant,” she told me. “Sweets, desserts, snacks didn’t appeal to me and I exercised at least three times a week. Now all I want to eat is ice cream, and I feel too tired even to walk around the block. I am going to throw away those pills.”
Worried that she might encounter worse side effects than too much Ben & Jerry’s if she suddenly stopped her medication, I begged her to consult with her psychiatrist before doing anything. But her frustration at the weight gain made her overlook the therapeutic benefits of the medication and throw away her pills.
Sadly, she is not alone. A male friend who works out regularly and follows a healthy diet also found himself gaining weight rapidly when starting on an antidepressant. He was astonished at what was happening to his body and angry that he had not been warned about this side effect. When he told his therapist to prescribe another antidepressant, he specified that as long as it did not make him gain weight, he didn’t care whether it was as effective as the one he was taking. What a seemingly impossible tradeoff, and all too commonplace.
Such stories are repeated among the many who take these medications for conditions ranging from anxiety to menopausal hot flashes. Indeed, many patients find themselves labeled as fat for the first time in their lives. Until they started on their medication, their weight was normal. They never worried about eating too much, because they didn’t.
“Something is inhabiting my brain,” a client told me. “I used to pride myself on my ability to stop eating as soon as my stomach felt full, even if there was a lot of food left on my plate. Now as soon as the meal is over, I haunt the kitchen looking for snacks.”
As the New Year commences, dieting off the pounds from the former year is one of the first commitments we make. But when the pounds of 2012 are a result of the side effect of an antidepressant, balancing the benefits of a medication may very well conflict with the desire to return to a healthy weight.
One option is to see if there are alternative medications and other therapies that may have less of an impact on weight, though there might not be. For example, several medications for fibromyalgia cause weight gain yet bring about relief from chronic pain. Therefore if the medication is stopped, weight may be lost but the pain will return. Pain or weight gain? It should not be necessary to make the choice.
We still don’t know how antidepressants affect the regulation of appetite. Some of the drugs may increase the activity of neurotransmitters that increase food intake or prevent the neurotransmitter, serotonin, from producing satiety or satisfaction from eating. Some drugs used for decades such as lithium cause substantial weight gain; yet we still are not sure how the drug brings about this side effect.
Because the overeating tends not to be out of hunger, per se, but rather a persistent lack of satisfaction, diets that promise ‘No More Hunger’ are irrelevant. The weight gained by antidepressant users is not because they are eating too much from hunger. They are snacking or even eating two meals, one after the other, because they just don’t feel full.
We were approached more than a decade ago by a psychiatric hospital to help create a treatment plan to help patients lose the weight gained on these drugs. The only weight loss strategy that seemed relevant to their overeating was increasing their satiety after eating.
Our research had already shown that an increase in serotonin brought about “early meal termination.” Animals and people treated with certain drugs that increased serotonin ate less not because they were less hungry, but because they became full quicker. If we could make our patients feel full and sated, they could lose weight.
Fortunately, nature came to the rescue. It has been known for decades that the consumption of any carbohydrate (except fruit) increased serotonin synthesis activity. Studies testing the appetite of volunteers after serotonin production increased showed a significant decrease in the desire to eat. We then developed a food plan that would increase serotonin before meals.
An ‘appetizer’ of about 30 grams of a carbohydrate food (a cup of Cheerios or small bag of pretzels), eaten about 45 minutes before a meal increased serotonin and brought about a sense of satiety before the meal was completed. Snacking after meals stopped and our patients lost weight, even though many of them were taking several drugs which cited weight gain as a side effect.
Following this simple food plan meant that patients did not have to choose between the medicine making their life bearable or weight loss. A patient could have both. The added calories of the pre-meal carbohydrate snack (approximately 120) were far fewer than the calories they had been eating from larger meal portions and constant snacking. Finally, they had control over their appetite without giving up their medications.
Gratefully, no choice has to be made between staying on antidepressants or losing weight: the only choice is which carbohydrate to eat before the meal.